What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 20, 3:19 PM EST, 51 minutes earlier.
Area forecast discussion, Nov 20, 3:19 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EST Wed Nov 20 2024
.SYNOPSIS...
A strong cold front will bring the risk for showers and gusty
winds to the region today. Behind the front, much colder air
will overspread the area. A large upper level system will bring
more rain and snow into Saturday. With a significant winter
storm possible in the higher elevations.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:
- Showers and a strong cold front pass late-day accompanied by
gusty winds and possibly a rumble of thunder.
------------------------------------------------------------------
A deep upper level low will spin toward the western Great Lakes
today. The trough axis rotating around the southern flank of
the low will extend to the southeast of the low center the
afternoon. A powerful shortwave swinging around the base of the
trough will move over central Ohio this afternoon. A surface low
will rapidly develop and strengthen underneath the wave and
drive a strong cold front through the area late today. Showers
will develop along the boundary and quickly swing through during
the afternoon and evening hours. Rainfall will be light, but
the main concern is the threat for strong wind gusts with FROPA.
Latest CAM models are showing a thin line of convection
developing right ahead of the front. Forecast soundings are
advertising instability aloft increasing, which will allow the
strong winds aloft to rush toward the surface. HREF probs of
gusts > 40 mph are 50 to 60% along the front, with 20 to 40% of
> 45 mph. While wind remains the primary threat, an isolated
spin up could not be ruled our with strong low-level shear and a
weakly veered 0-1km profile. Into this afternoon, we will be
monitoring pre-frontal cells and mergers to realize this threat
with initial convection. This threat decreases when cells
become linear or congeal this evening.
Strong cold air advection is expected tonight which will tank
temperatures down to the low 30s or even upper 20s overnight.
This will also allow winds behind the front to remain elevated,
justifying a wind advisory for the high terrain. A dry slot
aloft will cross the region overnight which should limit the
threat for any snow showers.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
KEY MESSAGES:
- Rain and snow chances continue Thursday and Friday with
impactful accumulations likely for the higher terrain.
- Winter storm conditions for the higher terrain continues into
Saturday as do the gusty winds.
-------------------------------------------------------------------
The upper low will move across the Upper Ohio Valley on
Thursday. This will initiate more precipitation and bring
another shot of cold air. A mix of rain and snow is expected at
the onset, but snow becomes more likely through the day Thursday
as the parent low and developing coastal low pivot around east
other. As the parent low dives southeast, lift will increase
ahead or it and daytime heating and destabilization may allow an
increase in showers into Thursday afternoon. Daytime high
temperatures will likely be below average but above freezing for
the lowlands which will challenge daytime accumulations. The
same cannot be said for ridges over 2kft, where daytime
accumulations will be possible. The winter storm warning and
winter weather advisory begins Thursday afternoon for the West
Virginia ridges accordingly. The highest snowfall rates appear
the most likely Friday morning for the PA advisory/warning area,
and during the daytime Friday for the high terrain of WV.
When compared to the last update, the parent low is expected to
dive well to the south into Kentucky and southwest Virginia. So
on the front end of the winter system during the early overnight
hours on Friday, accumulations will mostly be orographic as
daytime instability wanes. In the early morning hours Friday,
the triple-point low will begin to feel the influence of the
parent low swinging to the south while it tried to relocate
under the upper low. This will attempt to pull the low back to
the east, with some evidence that a deformation done may set up
in an area of convergence oriented from west to east on the east
side of the low.
This is the primary uncertainty for counties north of
Pittsburgh. Just how far east this low pulls back with both
affect the degree of convergence and the proximity to the I-80
counties. Accordingly, product expansions or upgrades may be
necessary on a shorter fuse should confidence increase. While
there is fairly high confidence (75%) in sub-advisory snows in
Allegheny and points south.
Into the daytime hours on Friday, warm advection will actually
drop down from the northwest combined with daytime heating. This
will be enough to bring temperature above freezing for the
lowlands into Friday afternoon, cutting off accumulations and
potential transitioning some areas to rain. The most notable
exception will be the higher elevations of Pennsylvania and
West Virginia. This will allow additional chances of snow for
the ridges. Orographic lift, synoptic forcing from a shortwave,
and dry adiabatic profiles into a saturated DGZ are all
conducive to heavy snowfall and rapid accumulation in the ridges
of Pennsylvania and West Virginia during the daylight hours on
Friday. Rates above 1"/hr for multiple hours are possible. As
this wave completes its passage Friday night, snowfall rates
will drop off. With the exception of eastern Tucker, the winter
products will be allowed to expire at 7am Saturday. With
shallow saturation and the potential for below freezing
temperatures, precipitation may end as a brief freezing drizzle
Saturday in eastern Tucker, which will justify holding onto the
warning until 7pm there. Most likely accumulations in the ridges
vary from 6-12" for PA to up to 10-18" for WV. There is almost
90% chance of a 6" in the warning area. On the very high end,
(90th percentile) 10-16" in the PA ridges and 18-24" in the West
Virginia ridges could not be ruled out.
Wind chances drop off slightly, but there is still a
widespread 60% to 80% chance of gusts exceeding 30mph for the
duration of the event. This will also justify blowing snow and
low visibility concerns for the high elevations.
Here's the take home message: A notable winter storm with a 75%
to 90% chance of exceeding 6" is likely for the high terrain of
Preston County and Tucker County between Thursday and Saturday
morning. This is 50% to 75% likely for the ridges of PA. Gusty
winds are likely through the whole period, and blowing snow may
be a hazard for the ridges. The highest snowfall rates appear
the most likely Friday morning for the PA advisory/warning area,
and during the daytime Friday for the high terrain of WV.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:
- Dry on Sunday.
- Unsettled pattern for the beginning of next week.
-------------------------------------------------------------------
Precipitation chances decrease Sunday and Monday as the large
upper low races out over the Atlantic and a weak ridge moves
over the upper Ohio Valley. The end of the long term looks
unsettled once again, but with milder temperatures.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Fog has dissipated across the area and ceilings have mostly
lifted to VFR, with the exception of a few patchy instances of
MVFR lingering around BVI and HLG. A strong cold front can be
seen in both surface observations and satellite imagery marching
eastward across Ohio at this time, with latest guidance
suggesting it reaches ZZV around 19z, PIT/AGC around 22z, and
lastly DUJ around 00z. Ahead of this front, a line of showers
are expected to develop late this afternoon and evening,
primarily impacting terminals east of I-77. Some of the
stronger convection could produce wind gusts to 40 knots and a
rumble or two of thunder, though overall probabilities for
thunder at any given location remain too low (<20%) to warrant
including in TAFs.
Behind the front, expect borderline MVFR/IFR cigs to fill in and
westerly winds increasing to 15-20 kts with gusts to 30-35 kts.
A brief period of VFR is expected overnight as west winds settle
and dry air advects in behind the front. Additional cig/vis
restrictions build in by Thursday morning, however, as rain and
snow showers develop and spread across the area.
Outlook...
Restrictions are expected Thursday through Saturday as a series
of low pressure systems spin across the NE CONUS, bringing
periods of rain and snow showers to the area. VFR should return
Sunday as high pressure builds in.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 PM Thursday to 7 AM EST
Saturday for PAZ009-016-077-078.
Wind Advisory until 1 AM EST Thursday for PAZ074-076-078.
Winter Storm Warning from 1 PM Thursday to 7 AM EST Saturday
for PAZ074-076.
OH...None.
WV...Winter Weather Advisory from 1 PM Thursday to 7 AM EST
Saturday for WVZ510.
Wind Advisory until 1 AM EST Thursday for WVZ510>514.
Winter Storm Warning from 1 PM Thursday to 7 AM EST Saturday
for WVZ511>513.
Winter Storm Warning from 1 PM Thursday to 7 PM EST Saturday
for WVZ514.
&&
SYNOPSIS...22/Milcarek
NEAR TERM...22/Milcarek
SHORT TERM...22/Milcarek
LONG TERM...22/Milcarek
AVIATION...Cermak/WMHazardous weather outlook, Nov 20, 12:13 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1213 PM EST Wed Nov 20 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-211715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
1213 PM EST Wed Nov 20 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Below average temperatures, wind gusts of 30mph to 40mph, and light
snow accumulations are possible Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ074-076-WVZ511>513-211715-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Preston-Eastern Preston-Western Tucker-
1213 PM EST Wed Nov 20 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
There is potential for heavy accumulating snow Thursday through
Friday night, as well as wind gusts up to 40 MPH during the same
timeframe.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-211715-
Eastern Tucker-
1213 PM EST Wed Nov 20 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
There is potential for heavy accumulating snow Thursday through
Saturday, as well as wind gusts up to 45 MPH during the same
timeframe.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ078-WVZ510-211715-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-
1213 PM EST Wed Nov 20 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is potential for accumulating snow Thursday through Friday
night, as well as wind gusts up to 45 MPH during the same timeframe.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Milcarek
In the hours before
Special weather statement, Nov 20, 2:13 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
213 PM EST Wed Nov 20 2024
OHZ039-048-057-058-068-202115-
Coshocton OH-Guernsey OH-Tuscarawas OH-Muskingum OH-Noble OH-
213 PM EST Wed Nov 20 2024
...A LINE OF SHOWERS WILL IMPACT MUSKINGUM...NOBLE...COSHOCTON...
GUERNSEY AND TUSCARAWAS COUNTIES UNTIL 415 PM EST...
At 213 PM EST, Doppler radar was tracking a line of showers along a
cold front extending from 19 miles northwest of Coshocton to 12
miles southeast of South Zanesville, or extending from 19 miles
northwest of Coshocton to 15 miles southeast of Zanesville, moving
east at 35 mph. Winds will remain elevated behind the front.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, New Philadelphia, Dover, Coshocton, Cambridge,
Uhrichsville, Caldwell, Newcomerstown, Dennison, Strasburg, New
Concord, Byesville, West Lafayette, Sugarcreek, South Zanesville,
North Zanesville, Dresden, Frazeysburg, Dudley and Gnadenhutten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4046 8218 4044 8167 4063 8167 4065 8132
4057 8132 4056 8126 4030 8128 4030 8133
4017 8134 4017 8123 3987 8124 3987 8131
3959 8128 3965 8147 3958 8147 3959 8159
3975 8164 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1912Z 260DEG 30KT 4051 8203 4005 8193 3977 8187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MilcarekSpecial weather statement, Nov 20, 2:29 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
229 PM EST Wed Nov 20 2024
OHZ040-041-049-050-059-069-202130-
Carroll OH-Harrison OH-Jefferson OH-Columbiana OH-Monroe OH-
Belmont OH-
229 PM EST Wed Nov 20 2024
...A LINE OF SHOWERS WILL IMPACT HARRISON...COLUMBIANA...CARROLL...
BELMONT...JEFFERSON OH AND MONROE COUNTIES UNTIL 430 PM EST...
At 229 PM EST, Doppler radar was tracking a line of showers along a
front extending from 20 miles northwest of Sugarcreek to 6 miles
southwest of Caldwell, or extending from 24 miles northwest of Dover
to 6 miles southwest of Caldwell, moving east at 35 mph. Winds will
remain elevated behind the front.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheeling, Weirton, Steubenville, Salem, East Liverpool, Martins
Ferry, Columbiana, New Martinsville, St. Clairsville, East
Palestine, Bellaire, Barnesville, Wellsville, Cadiz, Carrollton,
Warwood, Wellsburg, Woodsfield, Clearview and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4065 8132 4065 8124 4072 8124 4073 8109
4090 8109 4090 8052 4064 8052 4058 8067
4048 8060 4032 8060 3977 8087 3971 8083
3954 8104 3958 8126 3987 8131 3987 8124
4017 8123 4017 8134 4030 8133 4030 8128
TIME...MOT...LOC 1928Z 260DEG 30KT 4077 8182 4017 8170 3968 8158
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MilcarekSpecial weather statement, Nov 20, 3:29 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
329 PM EST Wed Nov 20 2024
PAZ007-008-013-014-020-021-WVZ001-202230-
Allegheny PA-Mercer PA-Venango PA-Hancock WV-Beaver PA-Lawrence
PA-Butler PA-
329 PM EST Wed Nov 20 2024
...A LINE OF STRONG SHOWERS WILL IMPACT BUTLER...BEAVER...
ALLEGHENY...LAWRENCE...MERCER...VENANGO AND HANCOCK COUNTIES UNTIL
530 PM EST...
At 329 PM EST, Doppler radar was tracking a line of strong showers
along a front extending from 26 miles northwest of Greenville to 8
miles southwest of Wintersville, or extending from 31 miles
northwest of Sharpsville to 9 miles northeast of Cadiz, moving east
at 40 mph. Winds will
remain elevated behind the front.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, Cranberry, Moon Township, New
Castle, Weirton, McKeesport, Hermitage, Sharon, Butler, Franklin
Park, East Liverpool, Oil City, Aliquippa and Beaver Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4064 8052 4149 8052 4149 8000 4162 7983
4162 7951 4134 7948 4132 7960 4118 7970
4064 7969 4057 7977 4043 7970 4023 7981
4023 7978 4021 7995 4023 7997 4025 7992
4048 8036 4039 8063 4059 8067
TIME...MOT...LOC 2028Z 271DEG 34KT 4165 8078 4070 8080 4032 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MilcarekSpecial weather statement, Nov 20, 3:34 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EST Wed Nov 20 2024
PAZ029-031-WVZ002>004-012-021-509-202230-
Marion WV-Greene PA-Marshall WV-Monongalia WV-Brooke WV-Wetzel WV-
Washington PA-Ohio WV-
334 PM EST Wed Nov 20 2024
...A LINE OF SHOWERS WILL IMPACT GREENE...WASHINGTON...OHIO...
MARSHALL...MARION...MONONGALIA...BROOKE AND WETZEL COUNTIES UNTIL
530 PM EST...
At 334 PM EST, Doppler radar was tracking a line of showers along a
front extending from 9 miles northwest of Wintersville to 14 miles
south of New Martinsville, or extending from 12 miles northwest of
Steubenville to 14 miles south of New Martinsville, moving east at
40 mph. Winds will
remain elevated behind the front.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bethel Park, Morgantown, Wheeling, McMurray, Weirton, Fairmont,
Steubenville, Washington, Moundsville, Canonsburg, New
Martinsville, Bellaire, Waynesburg, Westover, Wellsburg,
Bethlehem, Mannington, Star City, West Liberty and Triadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3976 8087 4031 8060 4039 8063 4040 8052
4048 8052 4048 8036 4019 7985 4016 7990
4009 7984 4008 7990 4003 7988 3996 8001
3992 7992 3972 7992 3972 7978 3940 8002
3947 8049 3943 8058 3961 8094 3971 8083
TIME...MOT...LOC 2033Z 274DEG 34KT 4045 8085 4001 8086 3947 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MilcarekNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224542, 1224543, 1224544, 1224545, 1224546, 1224547, 1224548, 1224549, 1224550, 1224604, 1224551, 1224554, 1224555, 1224577, 1224585, 1224593, 1224603, 1224553, 1224615, 1224596, 1224541, 1224552, 1224576, 1224579, 1224588, 1224574, 1224582, 1224597, 1224599, 1224602, 1224572, 1224590, 1224568, 1224595, 1224620, 1224606, 1224608, 1224617, 1224616, 1224614, and more.